Alert archive / West Virginia / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 56, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jun 15, 2016, 2:20 PM EDT for 4 counties in West Virginia. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2016, 2:20 PM EDT (18:20 UTC)
- Expired
- Jun 15, 2016, 2:45 PM EDT
- In force
- 25 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cabell County, WV, Lincoln County, WV, Putnam County, WV, Wayne County, WV
The radar
The Charleston,WV radar (KRLX), 40 km from the middle of the area, began a volume at 18:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 2:24 PM EDT | TSTM WND DMG | Midkiff, WV | TREE DOWN ON CR54 IN MIDKIFF |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.3 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 80 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 1133 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
045
WUUS51 KRLX 151820
SVRRLX
WVC011-043-079-099-151845-
/O.NEW.KRLX.SV.W.0056.160615T1820Z-160615T1845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
220 PM EDT WED JUN 15 2016
THE NATIONAL WEATHER SERVICE IN CHARLESTON WEST VIRGINIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN PUTNAM COUNTY IN WESTERN WEST VIRGINIA...
EAST CENTRAL WAYNE COUNTY IN WESTERN WEST VIRGINIA...
CENTRAL LINCOLN COUNTY IN CENTRAL WEST VIRGINIA...
SOUTH CENTRAL CABELL COUNTY IN CENTRAL WEST VIRGINIA...
* UNTIL 245 PM EDT
* AT 220 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR RANGER...OR
8 MILES SOUTHWEST OF HAMLIN...MOVING EAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
HAMLIN...SPURLOCKVILLE...RANGER...WEST HAMLIN...PALERMO...MYRA...
GRIFFITHSVILLE...YAWKEY...BRANCHLAND...MUD AND SWEETLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800 401 9535...WHEN YOU CAN DO SO SAFELY.
YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
&&
LAT...LON 3813 8230 3829 8229 3837 8194 3807 8197
TIME...MOT...LOC 1820Z 267DEG 18KT 3818 8218
HAIL...1.00IN
WIND...60MPH
$$
KISTNER1 follow-up statement
112
WWUS51 KRLX 151829
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
229 PM EDT WED JUN 15 2016
WVC011-099-151838-
/O.CAN.KRLX.SV.W.0056.000000T0000Z-160615T1845Z/
WAYNE WV-CABELL WV-
229 PM EDT WED JUN 15 2016
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WAYNE AND SOUTH
CENTRAL CABELL COUNTIES IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.
LAT...LON 3812 8222 3831 8218 3837 8194 3807 8197
TIME...MOT...LOC 1828Z 267DEG 18KT 3818 8214
$$
WVC043-079-151845-
/O.CON.KRLX.SV.W.0056.000000T0000Z-160615T1845Z/
PUTNAM WV-LINCOLN WV-
229 PM EDT WED JUN 15 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR SOUTHWESTERN PUTNAM AND CENTRAL LINCOLN COUNTIES...
AT 228 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR RANGER...OR 7
MILES SOUTH OF HAMLIN...MOVING EAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
HAMLIN...SPURLOCKVILLE...RANGER...WEST HAMLIN...PALERMO...MYRA...
GRIFFITHSVILLE...YAWKEY...MUD AND SWEETLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800 401 9535...WHEN YOU CAN DO SO SAFELY.
YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
&&
LAT...LON 3812 8222 3831 8218 3837 8194 3807 8197
TIME...MOT...LOC 1828Z 267DEG 18KT 3818 8214
HAIL...<.75IN
WIND...60MPH
$$
KISTNERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 10:18 AM EDT, 4 hours 2 minutes earlier.
Area forecast discussion, Jun 15, 10:18 AM EDT, 4 hours 2 minutes before
Area Forecast Discussion National Weather Service Charleston WV 1018 AM EDT WED JUN 15 2016 .SYNOPSIS... Warm front lifts northeast today. Muggy unstable air this afternoon into Thursday night. Low pressure system/weak cold front moves through Thursday night.Drier air Friday night into Saturday. && .NEAR TERM /THROUGH TONIGHT/... 945 AM UPDATE... Freshened up the POPS this morning...mainly to increase a bit with the warm front as it tracks into N WV. Figure on this mid deck breaking up a bit over the next few hrs with sun being realized over S zones. It remains challenging honing in particular areas for best convective chances this afternoon with the lack of significant synoptic forcing. There are a few lines of shra/tsra on the leading edge of mid level drying over W OH/N KY this morning which will progress into NE KY/ SE OH in the early aftn hours...though these may weaken given the lack of instability over the area currently. Have increased POPs into likely for those areas and carrying low chances elsewhere this afternoon. Elected to knock down a highs a a few degrees given the delayed warming this morning. The NAM has been consistent on blowing up convection early this evening upstream over IN and OH and carrying down into the area overnight. Will be interrogating this potential over the next hr or so. Previous discussion below... A frontal boundary...at 07Z stalled out across central/eastern KY north into low pressure across the upper midwest will lift north across the region today as low pressure shifts south and east into the Great Lakes region...with boundary expected to be across northern zones by this evening. Dewpoints generally in the upper 50s to lower 60s this morning will increase to the upper 60s to lower 70s as frontal boundary lifts northward. Could be a few showers early on this morning as frontal boundary lifts northward...with greater activity expected by afternoon during peak heating and evening as upper impulses affect the region in the moist...unstable environment. Any storms that develop today will be capable of heavy downpours...with pw values progged to rise to close to 2 inches. A localized water issue cannot be totally ruled out...particularly in areas that receive repetitive downpours...but...enough flow...generally around 20-25 kts or so...should exist that storms will move along nicely...and the recent dry spell should help a bit too with widespread problems. In addition...models indicating cape values around 2000 j/kg particularly across southeast Ohio and northeast KY zones. Shear is weak...but with the high cape values/high moisture content of the air...could see storms with strong wind gusts coming down to the surface...as well as the possibility of large hail. SPC has places most of southeast Ohio and northeast KY in a slight risk for today...with the remainder of the CWA in a marginal. Made no significant changes to temperatures during the period. && .SHORT TERM /THURSDAY THROUGH SATURDAY/... Leftover convection from the muggy overnight may still be around at 12z Thursday...mainly over the mountain counties. Will try to lower pops a bit further for mid morning to early afternoon. Nam and Gfs continue to be slightly further south than Ecmwf on the track southeast of the main 500 mb vort max Thursday night. Both Gfs and Nam show 700 mb flow increases to near 50 knots during the last afternoon on Thursday. So main risk will be damaging wind gusts in the afternoon and evening thunderstorms dropping southeast. We will continue that hazard in the hazardous weather outlook. Confident in high pops for the Ckb to Ekn vcnty for late Thursday afternoon into Thursday evening. Yet...how far southwest do we carry the likely pops? By 00z Friday...we tried to have the likely pop as far west as Huntington...with pops lower to the west. Precipitable water drops back toward 1.5 inches late Thursday... but some areas may be wetter from the convection Wednesday and Wednesday night. So there may be still some water concerns in West Virginia. Considerable clouds in the cooler ne-e flow on Friday with lingering rain showers. Left likely pops for Friday morning over the mountain counties. With mid level trof moving se off the Carolina coast...Saturday still looks high and dry. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... Went with WPC Guidance with some tweaks. The period will begin with high pressure in control. This feature will weaken and push southeast...allowing a cold front to move into the region late. WPC guidance looked a little cool for highs...so tweaked upwards a degree or so each day. && .AVIATION /14Z WEDNESDAY THROUGH SUNDAY/... Mainly VFR to start...with generally light surface winds to start today. Convection will start to increase in coverage...generally after 16Z...as a warm frontal boundary...and several upper disturbances affect the region through the TAF period. Expect strong gusty winds...heavy downpours...and brief ifr conditions in vicinity of storms. Most of the convection should start to wind down after 08Z...however...the possibility for widespread mvfr/ifr fog and ceilings will exist. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z THURSDAY... FORECAST CONFIDENCE...Medium. ALTERNATE SCENARIOS: Timing of development of storms and flight restrictions may vary. Widespread fog development towards end of the TAF period in question. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 12 13 14 15 16 17 18 19 20 21 22 23 EDT 1HRLY 08 09 10 11 12 13 14 15 16 17 18 19 CRW CONSISTENCY H H H H H H H H H H M M HTS CONSISTENCY M H H H H H H H H H M M BKW CONSISTENCY H H H H H M M M M M M M EKN CONSISTENCY M H H H H H H H M M M M PKB CONSISTENCY H H H H H H H H H H H M CKB CONSISTENCY H H H H H H H H H H H M AFTER 12Z THURSDAY... IFR possible in storms Thursday, and lingering showers/storms and stratus mainly in the mountains Friday. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...KTB/SL NEAR TERM...SL/30 SHORT TERM...KTB LONG TERM...JSH AVIATION...SL
Hazardous weather outlook, Jun 15, 3:38 AM EDT, 10 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 338 AM EDT WED JUN 15 2016 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>007-009>011-160745- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-WOOD- PLEASANTS-TYLER- 338 AM EDT WED JUN 15 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...AND PORTIONS OF NORTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT. DAMAGING WIND GUSTS AND HAIL WILL BE THE PRIMARY THREATS. IN ADDITION...HEAVY DOWNPOURS ARE EXPECTED WITH ANY STORMS THAT DEVELOP...CAUSING POOR DRAINAGE AND STREET FLOODING. IF REPETITIVE STORMS OCCUR...LOCALIZED FLASH FLOODING MAY DEVELOP. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON THURSDAY...WITH DAMAGING WIND GUSTS THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. VAZ003-004-WVZ008-013>020-024>040-046-047-160745- DICKENSON-BUCHANAN-JACKSON WV-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT- CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER- LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS- WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 338 AM EDT WED JUN 15 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...AND PORTIONS OF CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. IN ADDITION...HEAVY DOWNPOURS ARE EXPECTED WITH ANY STORMS THAT DEVELOP...CAUSING POOR DRAINAGE AND STREET FLOODING. IF REPETITIVE STORMS OCCUR...LOCALIZED FLASH FLOODING MAY DEVELOP. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON THURSDAY. DAMAGING WIND GUSTS ARE THE PRIMARY THREAT. IN ADDITION...HEAVY DOWNPOURS ARE EXPECTED WITH ANY STORMS THAT DEVELOP...CAUSING POOR DRAINAGE AND STREET FLOODING. IF REPETITIVE STORMS OCCUR...LOCALIZED FLASH FLOODING MAY DEVELOP. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jun 15, 1:11 PM EDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
111 PM EDT WED JUN 15 2016
KYZ101-103-105-OHZ086-087-WVZ005-006-151800-
BOYD-LAWRENCE-GREENUP-LAWRENCE-GALLIA-CABELL-WAYNE-
111 PM EDT WED JUN 15 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN GREENUP...
BOYD...LAWRENCE...SOUTHWESTERN GALLIA...NORTHERN WAYNE AND CENTRAL
CABELL COUNTIES...
AT 110 PM EDT...RADAR INDICATED AN AREA OF STRONG THUNDERSTORMS WERE
LOCATED ALONG A LINE EXTENDING FROM NEAR GREENUP TO ASHLAND TO
DURBIN.
MOVEMENT WAS NORTHEAST AT 25 MPH.
WINDS IN OF 40 TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
HUNTINGTON...ASHLAND...IRONTON...COAL GROVE...WAYNE...CHESAPEAKE...
PROCTORVILLE...LAKE VESUVIUS...BEECH FORK STATE PARK...CANNONSBURG...
BARBOURSVILLE...KENOVA...CATLETTSBURG...CEREDO...GREENUP...DURBIN...
CENTERVILLE...BURNAUGH...FRANKLIN FURNACE AND GALLIA.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 64 IN KENTUCKY BETWEEN MILE MARKERS 185 AND 191.
INTERSTATE 64 IN WEST VIRGINIA BETWEEN MILE MARKERS 1 AND 20.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3863 8288 3865 8286 3858 8284 3857 8281
3860 8274 3865 8277 3868 8276 3868 8270
3875 8270 3875 8266 3878 8266 3885 8255
3884 8247 3859 8228 3828 8221 3826 8225
3816 8266 3839 8272
TIME...MOT...LOC 1710Z 239DEG 21KT 3861 8276 3843 8265 3827 8261
KISTNERThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 1:11 PM EDT | Special Weather Statement | RLX | Cabell | 49 min |
| Jun 15, 1:43 PM EDT | Flash Flood Warning | RLX | Cabell | 62 min |
| Jun 15, 1:51 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Lincoln, Wayne | 24 min |
| Jun 15, 2:30 PM EDT | Severe Thunderstorm Warning | RLX | Lincoln, Logan, Mingo | 30 min |
| Jun 15, 2:48 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Lincoln | 27 min |
| Jun 15, 3:08 PM EDT | Severe Thunderstorm Warning | RLX | Logan, Mingo | 26 min |
| Jun 15, 3:10 PM EDT | Severe Thunderstorm Warning | RLX | McDowell, Wyoming | 35 min |
| Jun 15, 4:02 PM EDT | Severe Thunderstorm Warning | RLX | Raleigh | 28 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.